New York, 2002Lightning Strike in New York, June 27, 2002
June 27, 2002 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 27, 1:45 AM EST, 11 hours 20 minutes earlier.
Area forecast discussion, Jun 27, 1:45 AM EST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 AM EDT THU JUN 27 2002
ALTHOUGH THERE ARE SOME ISOLATED SHOWERS AND THUNDERSTORMS LEFT
ACROSS NY AND PA EARLY THIS MORNING, THE BULK OF THE ACTIVITY HAS
MOVED TO OUR EAST ASSOCIATED WITH THE PASSAGE OF THE LATEST SHORT
WAVE. ANOTHER WEAK WAVE IS SEEN ON WATER VAPOR IMAGERY OVER LAKE
ONTARIO AND THIS FEATURE MAY BRING SOME HIT AND MISS CONVECTION TO
PARTS OF THE REGION FOR A WHILE YET THIS MORNING. SATELLITE
PICTURES SHOW PLENTY OF CONVECTIVE CLOUD DEBRIS, ALONG WITH SOME
STRATUS AND FOG OVER THE FORECAST AREA AS OF THIS WRITING. HOWEVER,
WE THINK THAT THESE CLOUDS WILL BREAK UP TO AT LEAST SOME DEGREE
LATER THIS MORNING AND ALLOW ENOUGH HEATING TODAY TO BOOST READINGS
INTO THE 80S FOR MOST PLACES. AREAS UPSTREAM ACROSS LOWER MICHIGAN
AND SOUTHERN ONTARIO ALSO SAW SIMILAR TEMPERATURES YESTERDAY.
AGAIN, WE SHOULD BECOME MORE CONVECTIVELY ACTIVE DURING THE
AFTERNOON AND PROBABLY INTO EARLY THIS EVENING. OUR COMPUTER MODELS
ARE CONSISTENT IN BRINGING THE MAIN COLD FRONT AND ANOTHER WELL
DEFINED SHORT WAVE TOWARDS THE REGION FROM THE UPPER MIDWEST LATER
THIS AFTERNOON. IN ADDITION, WE GET INTO THE ENTRANCE REGION OF THE
UPPER JET. ALL OF THIS POINTS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS. PORTIONS OF THE CENTRAL SOUTHERN TIER IN NY SAW VERY
HEAVY RAINFALL LAST EVENING (2-4 IN AN ABOUT AN HOURS TIME), WHICH
CAUSED LOCALLY SIGNIFICANT RUNOFF PROBLEMS. WITH ANOTHER ROUND OF
STORMS ANTICIPATED THIS AFTERNOON AND THE AIR MASS REMAINING
SUFFICIENTLY JUICY TO SUPPORT MORE HEAVY RAINS, WEVE DECIDED TO GO
WITH A FLOOD WATCH TODAY JUST IN THIS MORE VULNERABLE AREA.
ISOLATED SEVERE WEATHER IS ALSO POSSIBLE WITH ENOUGH VERTICAL SHEAR
PROGGED TO BRING A THREAT OF STRONG WIND GUSTS. THE MAIN
DETERMINING FACTOR HERE MAY BE THE ULTIMATE DEGREE OF INSTABILITY.
UPSTREAM SOUNDINGS FROM EARLY LAST EVENING (DETROIT AND ALPENA)
SHOWED CAPE VALUES ABOVE 2000 J/KG. OUR FEELING IS THAT WELL BE IN
A SIMILAR ENVIRONMENT LATER TODAY. A STATEMENT WILL THUS BE ISSUED
TO ADDRESS POSSIBLE SEVERE WEATHER.
THINGS FINALLY QUIET DOWN LATER TONIGHT AS THE ABOVE MENTIONED FRONT
MOVES TOWARDS THE COASTAL PLAIN. THERE SHOULD BE ENOUGH BOUNDARY
LAYER MOISTURE FOR MORE FOG FORMATION.
A STRETCH OF NICE SUMMER WEATHER APPEARS TO BE IN THE OFFING FROM
FRIDAY THROUGH THE UPCOMING WEEKEND AS UPPER RIDGING ATTEMPTS TO
BUILD INTO THE EASTERN U.S. AGAIN, WE NOTICED THAT THE LAST
REMNANTS OF AN UPPER TROUGH ARE PROGGED TO SWING THROUGH THE AREA ON
FRIDAY. HOPEFULLY, ENOUGH MOISTURE WOULD HAVE BEEN SWEPT OUT PRIOR
TO THIS SO THAT DRY CONDITIONS WILL PREVAIL. WELL STAY WITH
CONTINUITY AND KEEP THINGS RAIN-FREE THIS PERIOD.
THE WORK ZONES ARE ON THE STREET. THE FINAL PACKAGE WILL BE
FORTHCOMING BETWEEN 3 AND 3:30.
.BGM...FLOOD WATCH TODAY FOR STEUBEN, CHEMUNG, AND SCHUYLER COUNTIES
IN NY.
JUREWICZ
In the hours before
Special weather statement, Jun 27, 10:33 AM EST, 2 hours 32 minutes before
NYZ009-271700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1133 AM EDT THU JUN 27 2002
...THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAIN MOVING INTO THE AREA...
AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS, ACROSS EXTREME NORTHERN ONEIDA COUNTY, MOVING
EAST AT 20 MPH.
THE AREA OF THUNDERSTORMS WILL TRAIN ACROSS THE AREA, FROM FLORENCE
TO ALDER CREEK. RAINFALL AMOUNTS OF ONE, TO TWO INCHES COULD CAUSE
PONDING OF WATER, OR MINOR DITCH FLOODING. WESTERLY WIND GUSTS TO 35
MPH ARE ALSO POSSIBLE.
THE STORMS SHOULD END BY 1 PM.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE.
GILT
Special weather statement, Jun 27, 11:55 AM EST, 1 hour 10 minutes before
PAZ038-039-040-048-044-043-047-NYZ009-037-036-018-017-015-016-022-
023-024-055-025-044-045-056-046-057-062-280000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1255 PM EDT THU JUN 27 2002
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...
ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
YATES NY...
SENECA NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
BROOME NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
NOTE: THIS STATEMENT ALSO INCLUDES A CORRECTION TO THE PREVIOUS STATEMENT FOR THE NEW YORK COUNTIES...WHICH HAD AN INCORRECT EXPIRATION DATE CODE.
Special weather statement, Jun 27, 12:15 PM EST, 50 minutes before
NYZ009-037-036-018-017-016-015-022-023-024-055-025-044-056-045-046-
057-062-270000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EDT THU JUN 27 2002
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:
ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
BROOME NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jun 27, 12:55 PM EST, 10 minutes before
NYZ015-016-022-023-271945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT THU JUN 27 2002
...THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MOVING INTO THE
AREA...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM GENESEO TO OLEAN, MOVING EAST AT 35 MPH.
THUNDERSTORMS WILL BE NEAR...
HORNELL AT 215 PM.
ITALY HILL, BATH, AND JASPER AROUND 230 PM.
KEUKA LAKE AT 245 PM.
OVID, WATKINS GLEN, AND ELMIRA BETWEEN 3 AND 330 PM.
WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS, AND
LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
GILT
Special weather statement, Jun 27, 12:57 PM EST, 8 minutes before
PAZ040-044-047-271900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT THU JUN 27 2002
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH STRONG GUSTY WINDS 26 MILES WEST OF
SHICKSHINNY...MOVING EAST AT 35 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
SHICKSHINNY AT 230 PM.
WILKES BARRE AND HAZLETON AT 245 PM.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCALIZED
RAINFALL AMOUNTS OF 2 OR MORE INCHES, IS ALSO POSSIBLE.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
GILT
Lightning, Onondaga
- When
- June 27, 1:05 PM EST
- Where
- Onondaga County, Clay
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Lightning struck a house on Oswego Road. A teenager was treated and released for minor injuries at a local hospital.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New York, June 27, 20021 death · 1 injured · 1 event
- Lightning Strike in Louisiana, June 27, 20021 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, June 27, 2002$687,000 · 50 kt wind · 9 events
- Damaging Winds and Lightning Strike in Indiana, June 27, 2002$400,000 · 50 kt wind · 9 events
- Damaging Winds in New York, June 27, 2002$241,000 · 56 kt wind · 18 events
- Flash Flooding and Damaging Winds in New York, June 27, 2002$180,000 · 11 events
- Damaging Wind in Pennsylvania, June 27, 2002$250,000 · 100 kt wind · 1 event
- Damaging Wind in New York, June 27, 20024 injured · $50,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Ohio, June 27, 20021 injured · $44,000 · 50 kt wind · 11 events
- Lightning Strike in New York, June 27, 2002$101,000 · 1 event
- Flash Flooding in Illinois, June 27, 2002$75,000 · 3 events
- Flash Flood in Louisiana, June 27, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305530.